Texas, 2016

Flash Flooding in Texas, November 4, 2016

November 4, 2016 · NWS EWX · 3 events in 1 county or zone

Thunderstorms developed along a cold front in northern Mexico and moved across the Rio Grande into Maverick County. Some of these storms produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front in northern Mexico and moved across the Rio Grande into Maverick County. Some of these storms produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 4, 5:20 AM CST, 50 minutes earlier.

Area forecast discussion, Nov 4, 5:20 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
620 AM CDT Fri Nov 4 2016

.AVIATION...
SCT SHRA/TSRA are expected mainly across the Rio Grande Plains
today and tonight where the best upward forcing is forecast. At
KDRT, have mentioned -RA this morning and VCSH this afternoon.
Elsewhere across South Central Texas, mainly ISOLD SHRA/TSRA are
expected and have left mention out of KAUS/KSAT/KSSF TAFs due to
low PROBs from weak ridging. A mix of LIFR/IFR/MVFR CIGs this
morning will rise to VFR this afternoon. Patchy IFR/MVFR VSBYs
will linger into mid morning in those that recently received
heavier rains. CIGs will fall to a mix of IFR/MVFR late this
evening into tonight and linger into Saturday morning. N to NE
winds 3 to 9 KTS will prevail. Some wind gusts to 25 KTS are
possible in/near SHRA/TSRA mainly along the Rio Grande.

&&

.PREV DISCUSSION... /ISSUED 303 AM CDT Fri Nov 4 2016/

SHORT TERM (Today through Saturday)...
Upper air analysis last evening showed a ridge extending from
Texas to the northern plains and a cutoff low centered over
northwestern Mexico. The flow over Texas was turning
anticyclonically from the southwest to the northwest. Mid-level
moisture was streaming into Texas from the Pacific. At the
surface, a cold front extended from Houston to Floresville to
Quemado. The upper level low will begin to move to the northeast
today and ride up the western side of the ridge. The front will
stall near our southern border. Chances for showers and
thunderstorms will continue today with the best chances over the
Rio Grande Plains. Rain chances will decrease to slight tonight as
the frontal boundary dissipates and this will continue Saturday.

LONG TERM (Saturday Night through Thursday)...
The upper level trough will continue into the middle of the
country over the weekend. Sunday it will start to erode the ridge
and dig down over Texas. This will continue into the middle of the
week when another low will close off over the central high plains.
This will mean an extended period of unsettled weather for our
CWA. Sunday and Monday we will see an increase of mid-level
moisture and this time period will have the best chance for
precipitation. Rain chances will continue through the end of the
period, but will be lower with less available moisture.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78  65  77  60  75 /  20  10  20  20  40
Austin Bergstrom Intl Airport  78  65  77  60  76 /  20  10  20  10  40
New Braunfels Muni Airport     79  65  78  61  76 /  20  20  20  20  40
Burnet Muni Airport            74  62  73  58  72 /  20  10  20  20  40
Del Rio Intl Airport           76  65  76  65  74 /  50  30  20  50  50
Georgetown Muni Airport        76  63  74  58  73 /  20  10  20  20  30
Hondo Muni Airport             79  65  79  64  76 /  30  20  20  20  50
San Marcos Muni Airport        78  65  78  61  75 /  20  20  20  20  40
La Grange - Fayette Regional   82  65  78  60  78 /  20  10  20  10  30
San Antonio Intl Airport       78  65  78  63  75 /  30  20  20  20  50
Stinson Muni Airport           80  67  80  64  76 /  30  20  20  20  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...05
Hazardous weather outlook, Nov 4, 2:13 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
313 AM CDT FRI NOV 4 2016

TXZ183>185-202-203-217-218-228-050900-
VAL VERDE-EDWARDS-REAL-KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT-
313 AM CDT FRI NOV 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS ARE EXPECTED
ACROSS THE RIO GRANDE PLAINS TODAY. RAINFALL AMOUNTS OF 1 TO 2
INCHES MAY LEAD TO MINOR FLOODING OF LOW-LYING AND NORMALLY FLOOD
PRONE AREAS...INCLUDING LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TXZ171>173-186>194-204>209-219>225-050900-
LLANO-BURNET-WILLIAMSON-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
HAYS-TRAVIS-BASTROP-LEE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-
FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-
313 AM CDT FRI NOV 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Laughlin AFB radar (KDFX), 68 km away, was scanning. The volume nearest the first event began at 12:10 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Maverick

When
November 4, 6:10 AM CST to 8:45 AM CST
Where
Maverick County, 1.51 mi SSE of Eagle Pass Muni Arpt to 1.32 mi SSE of Eagle Pass Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.680, -100.470

Thunderstorms produced heavy rain that caused flash flooding closing El Indio Highway between Memo Robinson Dr. and Las Quintas Blvd.

Flash Flood, Maverick

When
November 4, 8:45 AM CST to 11:15 AM CST
Where
Maverick County, 6.63 mi SE of Eagle Pass Muni Arpt to 6.68 mi SE of Eagle Pass Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
28.634, -100.401

Thunderstorms produced heavy rain that caused flash flooding closing FM2030 between El Indio Hwy and Pioneer Rd. along Rosita Creek.

Flash Flood, Maverick

When
November 4, 8:50 AM CST to 11:15 AM CST
Where
Maverick County, 2.4 mi NNE of Eagle Pass Muni Arpt to 2.58 mi NNE of Eagle Pass Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
28.730, -100.460

Thunderstorms produced heavy rain that caused flash flooding sending significant water from Seco Creek over the road near the Ford dealership on Hwy 57 northeast of Eagle Pass.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664217, 664219, 664220.